Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 348, NWS Louisville, KY

August 4, 2004Bourbon County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 4, 2004, 4:14 PM EDT for Bourbon County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2004, 4:14 PM EDT (20:14 UTC)
Expired
Aug 4, 2004, 4:45 PM EDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Bourbon County, KY

The radar

The Jackson,KY radar (KJKL), 107 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 042014
SVRLMK
KYC017-042045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
414 PM EDT WED AUG 4 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 445 PM EDT

* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM ABOUT 8 MILES NORTH OF PARIS TO 7 MILES WEST OF PARIS...OR 
  ALONG A LINE EXTENDING FROM 23 MILES NORTHEAST OF LEXINGTON TO 10
  MILES NORTH OF LEXINGTON...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PARIS BY 420 PM EDT
  CLINTONVILLE BY 450 PM EDT
  NORTH MIDDLETOWN BY 435 PM EDT

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3826 8411 3834 8416 3836 8420 3830 8427
      3826 8440 3821 8440 3818 8436 3816 8437
      3807 8429 3813 8408 3820 8398

$$
TWF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:15 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 4, 2:15 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT WED AUG 4 2004

...SHORT TERM FORECAST (TONGT THROUGH SAT)...

SCTD TSTMS HAVE DEVELOPED ON AN OUTFLOW BNDRY SLIDING SWD ACRS SRN
INDIANA ATTM. NMRS OTHER OUTFLOW BNDRYS SEEN IN VIS SATELITE IMAGERY
UPSTREAM. WUD EXPECT ADDITIONAL TSTMS TO DEVELOP OVR WRN PART OF THE
BNDRY ACRS SW INDIANA/NWRN KY WHERE DEWPOINTS HAVE RISEN TO THE
MID/UPPER 70S/SBCAPES OF 3500 TO 4000 J/KG. OUTFLOW BOUNDARIES WILL
BE THE FOCI FOR THUNDERSTORM DEVELOPMENT THAT WILL AFFECT LMK FA
THIS EVE AND OVRNGHT. THUS THE PRIME FOCUS WILL BE TIMING AND EXTENT
OF SHOWERS/ THUNDERSTORMS AHEAD OF COLD FRONT DROPPING SOUTHEAST
ACROSS FA TONIGHT/ EARLY THURSDAY.

MODELS GENERALLY CONSISTENT AND HAVE BECOME MORE PROGRESSIVE THIS
RUN. THUS WILL LIMIT TSTM CHC TO EARLY MRNG NRN FA THU AND MRNG IN
THE SOUTH.

PRIMARY THREAT AND TIMING FOR SVR WX APPEARS TO BE DAMAGING WINDS
FROM LATE AFTERNOON TIL MIDNIGHT WITH INSTABILITY MAX AND INCREASING
MAINLY LOW LVL SPEED SHEAR CONDUCIVE TO BOWING SEGMENTS. SVR STM
WATCH LIKELY FOR THE NRN TWO THIRDS OF OUR FA FOR LATE AFTN/EVE.
WILL CONT LIKELY POPS.

THUNDERSTORMS WILL DECREASE FROM THE NORTH LATE TONIGHT AND EARLY
THURSDAY WITH ACTIVITY DEPARTING OUR SERN MOST COUNTIES BY MIDDAY
THURSDAY.

HIGH PRESSURE WILL BUILD IN BRINGING MUCH COOLER AND DRIER AIR IN
FOR THE REST OF THE WEEK AND INTO THE WEEKEND.

.EXTENDED DISCUSSION (SATURDAY NIGHT THROUGH WEDNESDAY)...

EXT MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH THE EXT PD.  NOT
MUCH CHANGE IN THE UPPER LEVEL PATTERN AS THE TROF EAST/RIDGE WEST
PATTERN PERSISTS ACROSS NOAM.  MAIN WEATHER FEATURE IN THE EXTENDED
PERIOD WILL BE AN UPPER LEVEL DISTURBANCE AND ASSOCIATED SFC FRONTAL
BOUNDARY.  THIS BOUNDARY WILL SLIDE THROUGH LATE MON OR EARLY
TUESDAY AND THEN CLEAR THE AREA BY WEDNESDAY.  ONLY MINOR CHANGES
WILL BE NEEDED TO ONGOING FCST.  WILL RUN SMALL CHC POPS FOR MONDAY
AFTERNOON THROUGH TUESDAY NIGHT AND DRY ON WEDNESDAY.  WITH THE
PERSISTENT TROF IN THE EAST...TEMPERATURES WILL CONTINUE TO RUN A
FEW DEGREES BELOW NORMAL.  THE 00Z OPERATIONAL MEX NUMBERS ARE
TIGHTLY CLUSTERED WITH THE 00Z GFS ENSEMBLES...SO A BLEND WILL BE
USED HERE.

&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&

KIRKPATRICK/JARVIS
Hazardous weather outlook, Aug 4, 4:00 PM EDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT WED AUG 4 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
400 PM EDT (300 PM CDT) WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

AS A STRONG COLD FRONT APPROACHES THE OUTLOOK AREA, THUNDERSTORMS
ARE LIKELY TONIGHT. SOME STORMS MAY BE SEVERE...ESPECIALLY THIS
EVENING...WITH THE PRIMARY THREAT BEING DAMAGING WINDS.  IN
ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN WILL
OCCUR AS WELL AS SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTER A PERIOD OF BELOW NORMAL TEMPERATURES LATE THIS WEEK, SCATTERED
THUNDERSTORMS ARE FORECAST TO RETURN TO THE AREA MONDAY THROUGH
WEDNESDAY OF NEXT WEEK AS HEAT AND HUMIDITY VALUES RISE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING.

In the hours before

Local storm report, Aug 4, 3:42 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
342 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     SHELBYVILLE             38.22N 85.23W
08/04/2004                   SHELBY             KY   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

WAIDLEY/SZAPPANOS
Local storm report, Aug 4, 3:48 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     ELIZABETHTOWN           37.70N 85.87W
08/04/2004                   HARDIN             KY   LAW ENFORCEMENT

            LARGE TREE LIMB ACROSS ROAD IN ELIZABETHTOWN. TREE ALSO
            DOWN IN SPRING MEADOW.

&&

WAIDLEY/SZAPPANOS
Local storm report, Aug 4, 4:01 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     STEPHENSBURG            37.63N 86.02W
08/04/2004                   HARDIN             KY   BROADCAST MEDIA

            HALF OF ROOF BLOWN OFF GROCERY STORE ONTO CARS IN PARKING
            LOT. RELAYED FROM WAVE 3 METEOROLOGIST.

&&

WAIDLEY/SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:58 PM EDTSevere Thunderstorm WarningLMKHardin47 min
Aug 4, 3:16 PM EDTSevere Thunderstorm WarningLMKShelby29 min
Aug 4, 3:49 PM EDTSevere Thunderstorm WarningLMKLarue, Marion41 min
Aug 4, 3:52 PM EDTSevere Thunderstorm WarningLMKWashington28 min
Aug 4, 3:58 PM EDTSevere Thunderstorm WarningLMKFayette, Scott37 min
Aug 4, 4:11 PM EDTSevere Thunderstorm WarningLMKBoyle, Mercer49 min
Aug 4, 4:45 PM EDTSevere Thunderstorm WarningLMKGarrard40 min
Aug 4, 5:13 PM EDTSevere Thunderstorm WarningLMKMadison32 min
Aug 4, 5:19 PM EDTSevere Thunderstorm WarningLMKGreen41 min
Aug 4, 5:40 PM EDTSevere Thunderstorm WarningLMKAdair35 min
Aug 4, 6:13 PM EDTSevere Thunderstorm WarningLMKRussell32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.